Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 26, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 15, 2001, 4:13 PM EDT for Alcona County, Alpena County, Michigan. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 15, 2001, 4:13 PM EDT (20:13 UTC)
- Expired
- Jun 15, 2001, 5:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
Counties Alcona County, MI, Alpena County, MI
The radar
The NCL Michigan radar (KAPX), 104 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 4:25 PM EDT | Thunderstorm Wind 50 E | Lachine, MI | Several six inch branches blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 12:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jun 15, 4:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 449 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
722 WUUS53 KAPX 152015 SVRAPN MIC001-007-152115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 413 PM EDT FRI JUN 15 2001 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALCONA COUNTY IN NORTHERN LOWER MICHIGAN ALPENA COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 515 PM EDT * AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 5 MILES WEST OF FLETCHER POND TO 8 MILES SOUTH OF CURTISVILLE...OR FROM 8 MILES EAST OF ATLANTA TO 9 MILES SOUTHWEST OF GLENNIE...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... FLETCHER POND AROUND 420 PM EDT CURRAN...GLENNIE AROUND 425 PM EDT SPRATT AROUND 440 PM EDT BARTON CITY...LACHINE AROUND 445 PM EDT MIKADO AROUND 450 PM EDT REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH ALONG WITH DIME SIZED HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:45 PM EDT, 28 minutes earlier.
Area forecast discussion, Jun 15, 3:45 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 345 PM EDT FRI JUN 15 2001 THE CURRENT APX 88D SHOWS SCATTERED SHOWERS AND THUNDERSTORMS OVER MUCH OF LOWER MICHIGAN AND PORTIONS OF EAST UPPER MICHIGAN. THIS CONVECTION IS IN RESPONSE TO UPPER JET DYNAMICS AND WIND CONVERGENCE ALONG A SURFACE BOUNDARY MOVING OVER THE WESTERN LAKES. THE REGIONAL RADAR LOOP SHOWS A LARGE AREA OF SHOWERS OVER EAST WISCONSIN AND LAKE MICHIGAN. THIS PRECIPITATION IS IN RESPONSE TO A 500 MB TROUGH MOVING OVER THE UPPER MIDWEST. THE LATEST MODEL DATA WAS IN GOOD AGREEMENT...PUSHING THE STORM SYSTEM EAST OF THE REGION TONIGHT WITH THE UPPER FLOW BECOMING MORE ZONAL SATURDAY. THE MAIN FORECAST QUESTIONS WILL BE THE LINGERING CHANCES OF PRECIPITATION TONIGHT INTO SATURDAY AND THE CHANCE OF SHOWERS ON SUNDAY. TONIGHT...THE SURFACE FRONT IS PROGGED TO MOVE INTO LAKE HURON THIS EVENING BEFORE MOVING EAST OF THE AREA BY MIDNIGHT. ADDITIONAL LIFT THIS EVENING WILL BE SUPPLIED BY THE RIGHT ENTRANCE REGION OF A 100 KT 250 MB JET MOVING OVER LAKE MICHIGAN. 850 MB DEW POINTS WILL DROP FROM AROUND 12C THIS EVENING TO AROUND 6C BY MIDNIGHT...BRINING MORE STABILITY TO THE AREA. THE INCREASING STABILITY IS ALREADY EVIDENT OVER LAKE MICHIGAN AND WISCONSIN DUE TO THE LATEST RADAR TRENDS. 850/500 AND 700/300 MB MOISTURE PROGS SHOW MOISTURE DIMINISHING TO UNDER 50 PERCENT BY MIDNIGHT...WITH THE LATEST IR SATELLITE LOOP SHOWING DRYING EVIDENT ALREADY OVER WESTERN AND CENTRAL WISCONSIN. THEREFORE DUE TO THE LATEST SATELLITE...RADAR TRENDS AND MODEL DATA...WILL DIMINISH THE SHOWER AND THUNDERSTORMS OVER EAST UPPER AND NORTHERN LOWER MICHIGAN THIS EVENING WITH NORTHEAST LOWER DIMINISHING AFTER MIDNIGHT. WILL DIMINISH THE CLOUD COVER OVERNIGHT BUT WITH WEAK SURFACE AND UPPER LEVEL CYCLONIC FLOW LINGERING OVER THE UPPER LAKES TONIGHT... WILL MENTION SKIES BECOMING PARTLY CLOUDY. SATURDAY...WEAK SURFACE ANTI CYCLONIC FLOW WILL BUILD OVER THE GREAT LAKES REGION IN THE MORNING...WITH LINGERING 500 MB CYCLONIC FLOW REMAINING OVER THE REGION INTO THE AFTERNOON. 850/500 MB AND 700/300 MB CHARTS SHOW MOISTURE TO REMAIN UNDER 50 PERCENT THROUGH THE DAY WITH SURFACE DEW POINTS IN THE LOW 50S AND 850 MB DEW POINTS AROUND 4C. THEREFORE DUE TO LIMITED MOISTURE AND WEAKENING CYCLONIC LIFT AT THE SURFACE AND ALOFT...WILL GO WITH SOME SUN AND CLOUDS DURING THE DAY. 850 MB TEMPERATURES WILL BE AROUND 9C ALLOWING AFTERNOON HIGHS TO WARM INTO THE UPPER 70S ACROSS MUCH OF THE REGION. WINDS WILL GENERALLY BE FROM THE WEST AROUND 15 TO 20 MPH WITH NORTHERN LAKE MICHIGAN WATER TEMPERATURES AROUND 55F...WILL MENTION COOLER NEAR LAKE MICHIGAN. SATURDAY NIGHT...SURFACE ANTI CYCLONIC FLOW WILL REMAIN OVER THE GREAT LAKES WITH THE UPPER TROUGH PUSHED EAST ALLOWING THE 500 MB FLOW TO BECOME MORE ZONAL. WILL MENTION MOSTLY CLEAR SKIES OVER THE ENTIRE FORECAST AREA. SUNDAY...SURFACE RIDGING WILL REMAIN IN PLACE OVER NORTHERN LOWER AND EAST UPPER MICHIGAN INTO THE AFTERNOON...WITH MID AND UPPER LEVEL MOISTURE REMAINING BELOW 50 PERCENT INTO THE EVENING. WILL MENTION DRY CONDITIONS WITH PARTLY SUNNY SKIES SUNDAY. AFTERNOON HIGHS WILL BE IN THE MID 70S WITH NORTHERN LAKE MICHIGAN WATER TEMPERATURES IN THE MID 50S. WITH LINGERING WEST WINDS...WILL MENTION COOLER NEAR LAKE MICHIGAN. SUNDAY NIGHT...A WEAK 500 MB WAVE DEVELOPS OVER THE UPPER MIDWEST SUNDAY EVENING WHICH IS PROGGED TO MOVE INTO THE UPPER LAKES SUNDAY EVENING/EARLY MONDAY MORNING. 850/500 MB MOISTURE IS PROGGED TO INCREASE TO AROUND 80 PERCENT OVER MUCH OF THE FORECAST AREA...SO WILL MENTION A CHANCE OF SHOWERS OVER EAST UPPER AND NORTHWEST LOWER MICHIGAN SUNDAY NIGHT. EXTENDED DISCUSSION...EXTENDED MODEL WAS IN GOOD AGREEMENT AT UPPER LEVELS THROUGH NEXT FRIDAY...WITH OVERALL A LARGE AREA OF HIGH PRESSURE OVER THE SOUTHERN HALF OF THE US AND A NEARLY ZONAL FLOW OVER THE NORTHERN HALF OF THE US. AT THE SURFACE...HIGH PRESSURE WILL BE CENTERED OVER THE GREAT LAKES AND EASTERN US ON SUNDAY NIGHT INTO MONDAY SUPPLYING THE REGION WITH DRY CONDITIONS. ON MONDAY THE MRF AND ECMWF DIFFER WITH RESPECT TO THE EASTWARD MOVEMENT OF A STORM SYSTEM MOVING INTO THE WESTERN LAKES. THE ECMWF BECOMES MORE AGGRESSIVE BREAKING DOWN THE UPPER RIDGE AND PUSHING THE STORM SYSTEM INTO THE WESTERN LAKES...WHILE THE MRF WAS A LITTLE SLOWER MOVING THE SYSTEM EAST KEEPING THE PRESENCE OF A STRONG RIDGE ON THE EAST COAST. WILL GO WITH THE SLOWER MOVEMENT OF THE MRF GIVING MORE CREDIBILITY TO THE ATLANTIC HIGH AND WILL KEEP THE GREAT LAKES DRY ON MONDAY. ON TUESDAY THE FRONT WILL MOVE OVER THE STATE BEFORE PUSHING INTO LAKE HURON WEDNESDAY. WILL MENTION SHOWERS AND THUNDERSTORMS FOR TUESDAY AND WEDNESDAY. HIGH PRESSURE RETURNS FOR THURSDAY SO WILL MENTION DRY CONDITIONS THROUGH THE END OF THE FORECAST PERIOD. .APX...NONE. SWR
In the hours before
Local storm report, Jun 15, 1:55 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
155 PM EDT FRI JUN 15 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM BOYNE CITY MI WIND DAMAGE
06/15/01 CHARLEVOIX NUMEROUS 3 INCH LIMBS
DOWN. REPORTED BY STORM
SPOTTER.Local storm report, Jun 15, 2:29 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
229 PM EDT FRI JUN 15 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
B
0135 PM FREDERIC MI WIND DAMAGE
06/15/01 CRAWFORD NWS EMPLOYEE REPORTS
SEVERAL TREES SNAPPED OFFLocal storm report, Jun 15, 2:38 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
238 PM EDT FRI JUN 15 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0232 PM CHEBOYGAN MI .75 INCH HAIL
06/15/01 CHEBOYGAN REPORTED BY STORM
SPOTTER.Local storm report, Jun 15, 2:46 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
246 PM EDT FRI JUN 15 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
U
0230 PM CHEBOYGAN MI .75 INCH HAIL
06/15/01 CHEBOYGANSpecial weather statement, Jun 15, 3:50 PM EDT, 23 minutes before
MIZ018-023-024-029-030-035-036-041-042-160100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
350 PM EDT FRI JUN 15 2001
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 900 PM EDT FRIDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
OSCODA...GLADWIN...MONTMORENCY...PRESQUE ISLE...OGEMAW...
IOSCO...ALPENA...ALCONA AND ARENAC
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.Special weather statement, Jun 15, 3:58 PM EDT, 15 minutes before
MIZ016>019-021>024-027>030-033>036-041-042-160200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
358 PM EDT FRI JUN 15 2001
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 900 PM EDT FRIDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
PRESQUE ISLE...MONTMORENCY...ALPENA...ALCONA...OSCODA...
OGEMAW...IOSCO...ARENAC
THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF
NORTHERN MICHIGAN. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES
IN NORTHERN LOWER MICHIGAN
EMMET...CHEBOYGAN...CHARLEVOIX...ANTRIM...OTSEGO...KALKASKA...
CRAWFORD...MISSAUKEE...ROSCOMMON...GLADWIN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.
THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR NORTHWEST
LOWER MICHIGAN. SPOTTERS IN THOSE AREAS ARE NO LONGER NEEDED...
UNLESS REPORTS OF SEVERE WEATHER HAVE NOT YET BEEN PASSED ALONG TO
THE NATIONAL WEATHER SERVICE. THANK YOU FOR YOUR ASSISTANCE.The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 12:58 PM EDT | Severe Thunderstorm Warning | APX | Antrim | 47 min |
| Jun 15, 1:01 PM EDT | Severe Thunderstorm Warning | APX | Crawford | 44 min |
| Jun 15, 1:15 PM EDT | Severe Thunderstorm Warning | APX | Charlevoix | 45 min |
| Jun 15, 1:22 PM EDT | Severe Thunderstorm Warning | APX | Otsego | 53 min |
| Jun 15, 2:05 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan | 40 min |
| Jun 15, 3:02 PM EDT | Severe Thunderstorm Warning | APX | Chippewa | 43 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.